Limited Cutaneous Pseudovasculitis
A Mild Variant of Cholesterol Emboli Syndrome
An 86-year-old woman was evaluated for painful hand nodules 3 days after a transcatheter aortic valve replacement. Each nodule arose as a discrete, painful skin-colored lesion that became larger and purpuric over the ensuing days (Figure 1). The patient denied any fevers, new arthralgia, cough, hemoptysis, hematuria, vision or speech changes, and weakness. Her medical history was notable for coronary and peripheral artery disease and severe aortic stenosis. She had no history of vasculitis or other autoimmunity. A transesophageal echocardiogram after the transcatheter aortic valve replacement revealed nonmobile aortic atheromas. Subsequent imaging studies were negative for both intramural and valvular thrombi, although atheromas in the ascending thoracic and abdominal aorta were seen. Her renal function remained within normal limits, and no peripheral eosinophilia or hypocomplementemia was noted. Her erythrocyte sedimentation rate and C-reactive protein levels were elevated, and she tested positive for anti-neutrophil cytoplasm antibodies (ANCAs) with perinuclear staining and myeloperoxidase antibodies. Biopsy of a hand lesion demonstrated fibrinoid necrosis of vessel wall and leukocytoclasis consistent with small-vessel vasculitis in a background of neutrophilic dermatitis. The vascular lumens were occluded by microthrombi focally, yet no cholesterol clefts were identified (Figure 2). Special stains for microorganisms (periodic acid–Schiff, Gomori methenamine silver, and Fite) were negative, and there was no growth on bacterial, mycobacterial, or fungal cultures of tissue from the biopsy site or peripheral blood. The close chronological association with an endovascular procedure, the known atheromas, and the histopathology suggested the diagnosis of cutaneous pseudovasculitis caused by atheromatous emboli. The patient was never started on anti-inflammatory therapies, and anticoagulation with warfarin was maintained because of the recent bioprosthetic valve. New lesions resolved spontaneously over 1 week.
This report demonstrates a case of postprocedural atheromatous emboli resulting in cutaneous pseudovasculitis. This presentation is essentially a mild or limited variant of the spectrum of cholesterol emboli syndrome (CES), which results from small-vessel occlusion in the peripheries or viscera by cholesterol crystals dislodged from atherosclerotic plaques.1 Major sequelae of cholesterol emboli may include renal insufficiency, abdominal pain, retinal embolization, and neurological symptoms. Occasionally, CES may mimic systemic vasculitis with constitutional symptoms such as fever, weight loss, myalgia, and elevated inflammatory markers.2 Limited cutaneous manifestations of CES have been reported particularly in the extremities, and cutaneous findings are seen in 88% of patients, usually manifesting as livedo reticularis or blue toes.1
Reported cases of CES often include histological confirmation of cholesterol clefts as representing the diagnostic gold standard.1 Although positive findings may be seen in ≈86% of confirmed cases, identification of cholesterol clefts on skin biopsy is often limited because of sampling errors and delayed biopsies.1 If biopsies are taken days after embolization occurs, a necrotizing vasculitis may be seen instead.3 This finding, called pseudovasculitis, includes blood vessel wall inflammation and destruction arising secondary to another cause.3 Other causes of pseudovasculitis include antiphospholipid syndrome, infective endocarditis, fibromuscular dysplasia, thromboangiitis obliterans, and thrombotic thrombocytopenic purpura.3
Elevated erythrocyte sedimentation rate, antinuclear antibodies, and ANCAs have been associated with CES.2,3 Notably, this patient had elevated inflammatory markers and anti-myeloperoxidase antibodies with a perinuclear ANCA pattern. The causes of ANCA positivity and the production of anti-myeloperoxidase antibodies in CES remain unknown, although neutrophil activation after vessel wall damage has been postulated as a trigger.2 Moreover, other clinical signs and symptoms apart from ANCA positivity are necessary for the diagnosis of immune-mediated vasculitis.
Recognition of mild and severe forms of CES is important to ensure appropriate clinical management. Recommended treatment ranges from supportive care and avoidance of endovascular procedures for mild CES to cessation of anticoagulant therapy (thought to potentiate atherosclerotic plaque instability) for severe presentations.4 We postulate that milder forms of CES, especially skin-limited presentations, may be underrecognized or misdiagnosed as vasculitis, autoimmune conditions, or occult infection. This entity is a clinical diagnosis; identifying cholesterol clefts in skin biopsies is not guaranteed. In this case, diagnosis of CES and recognition of pseudovasculitis prevented the administration of unnecessary immunosuppressive therapies. The spectrum of CES should be considered when purpuric lesions are present after an endovascular procedure. Further studies to establish formal diagnostic criteria may be useful in cases without histological embolic evidence but with a high clinical suspicion of CES.
We are indebted to Drs William Lin and Daniela Kroshinsky for their contributions to the care of the patient.
- © 2015 American Heart Association, Inc.